Kansas, 2023

Hail in Kansas, September 10, 2023

September 10, 2023 · NWS GLD · 1 event in 1 county or zone

During the afternoon hours, an isolated supercell thunderstorm developed and produced pea to quarter sized hail over the town of Lydia in southern Wichita County, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours, an isolated supercell thunderstorm developed and produced pea to quarter sized hail over the town of Lydia in southern Wichita County, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 10, 1:26 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 10, 1:26 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
126 PM MDT Sun Sep 10 2023

.SHORT TERM...(Today through Tuesday)
Issued at 235 AM MDT Sun Sep 10 2023

Thunderstorms from Saturday afternoon and evening have moved out
of the area. The well advertised cold front is currently draped
from central Nebraska into central Colorado. Along and north of
this front winds are generally from the ENE vs to the south of the
front winds are more of a southerly component. North of the front
upslope ascent throughout the night and into the morning will
lead to chances for showers. Along the front and to the south will
continue to see the potential for redevelopment of thunderstorms
as we head through Sunday morning.

For the day today, guidance still does not have a good handle on if
this front will continue to sag south or remain stationary across
the area for the majority of the day. As a result this makes for a
very difficult forecast as everything from temperatures to
precipitation chances depends with this front. The way I see it
currently two scenarios are in place: 1) the front sags south
leaving the area cooler than what is forecasted along with scattered
to numerous showers/storms, more than likely non severe. 2) the
front remains mainly stationary across the area allowing
temperatures to be 5-10 degrees warmer than forecasted. This would
create more instability to build through the day and as a result
increase our severe potential across the area as there is fairly
good agreement in 35-45 knots of effective shear. This is the
scenario that the 06Z HRRR run shows with discrete supercells and UH
track along and just north of I-70. Large hail, damaging winds and
perhaps a tornado may all be on the table given this low CAPE, High
shear environment. As for the flooding and excessive rainfall
potential, WPC keeps the slight risk across the area, however recent
guidance continues to lower over qpf across the area. The relative
higher flooding potential for Sunday looks to be across the
eastern portion of the area which saw the heavy rain Saturday and
may have the better potential for another round Sunday and Sunday
night. For POPS given the uncertainty of coverage and overall
location of storms opted to lower overall rain chances; a blend of
the WRF-NSSL and RRFS were used which handled the Saturday
convection the best.

Overall, for today everything is dependent on the
position of the front, if it gets warmer today then the severe
threat increases, but if its cooler and more clouds then the severe
threat drops significantly. For it being the day of the event, it is
relatively unusual for overall guidance to differ so much on
positioning of fronts. Given on how fronts typically seem to go on
the High Plains, they normally move through quicker than what
guidance suggests, but given the potential impacts if that is not
the case don't want to completely go that route.

Monday, the entire area will be post frontal with light showers and
perhaps some rogue rumbles of thunder in the morning hours. Stratus
will help keep the entire area cool for the majority of the day
before ending north to south throughout the afternoon. Monday night
and into Tuesday morning, currently looks to be a decent set up for
radiational cooling assuming there are no upper level cirrus.
Temperatures are forecast to fall into the mid 40s across the entire
area with potential for even cooler if no clouds are present
given light winds overnight.

Tuesday looks to be a little warmer than Monday as winds turn to the
south. High temperatures in the 70s across the entire area. Winds
may become a little breezy gusting near 25 mph across eastern
Colorado as the pressure gradient tightens ahead of the next
system.

.LONG TERM...(Tuesday through Sunday)
Issued at 125 PM MDT Sun Sep 10 2023

The long term period is continued to be forecasted to see cool
temperatures and a few chances for precipitation.

Through much of the period, the upper flow is forecasted to be
roughly laminar with a few shortwaves moving through the flow. This
pattern will help keep the area fairly cool and with a few chances
for storms. Temperatures should generally be in the 60's and 70's
with 850mb temperatures forecasted to generally be in the mid teens.
The cooler days in the 60's will be days where cloud cover is
present for most of the day. In spite of a few larger waves moving
through around Wednesday and again around the end of the work week,
storm accumulations are fairly low with the better forcing
forecasted to be further south where low pressure systems may move
through the area. For the Tri-State area, we could still see some
storms and showers, but the lack of synoptic forcing and inhibited
instability from cloud cover will limit storm coverage and strength.
There are a few ensemble members that have higher totals, but the
systems would have to move through a bit further to the north and
pull the better forcing into the area.

Around the weekend, the current forecast is a transition back
towards the 80's with a ridge amplifying over the Rockies. This is a
bit uncertain as it will depend a bit on how the downstream features
move. Hurricane Lee may prevent an upper trough from advancing
further east which would inhibit the ridge in expanding further to
the east and into the area. If this happens, temperatures would
likely remain in the 60's and 70's instead with more chances for
precipitation in northwest flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1200 PM MDT Sun Sep 10 2023

GLD: VFR conditions will prevail through mid-late afternoon.
Thunderstorms developing along the CO Front Range and Palmer
Divide late this afternoon are anticipated to track ESE-SE into
portions of eastern CO and western KS this evening.. potentially
affecting the GLD terminal in the ~22-03Z time-frame. Convection
or not, current expectation is that IFR-LIFR ceilings /stratus/
will rapidly develop this evening (~00-02Z) and persist overnight,
with little or no improvement until the end of the TAF period
(15-18Z Monday). Initially light and variable winds this afternoon
will shift to the NNE-NE (remaining light at 7-12 knots) this
evening and persist through the duration of the TAF period.
Gusty/erratic winds are, of course, possible in vicinity of any
thunderstorms this evening.

MCK: Elevated thunderstorms over southwest Nebraska and adjacent
Kansas border areas will affect the MCK terminal through much of
the afternoon -- abating by 00-03Z this evening. Regardless of
convection, current expectation is that IFR-LIFR ceilings
/stratus/ will rapidly develop ~00Z and persist overnight.. with
little or no improvement until sunrise Monday morning (12-15Z
time frame). Light (7-12 knot) NNE-NE winds are anticipated to
persist throughout the TAF period. Gusty/erratic winds are, of
course, possible in vicinity of any thunderstorms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Trigg
LONG TERM...KAK
AVIATION...Vincent
Hazardous weather outlook, Sep 10, 1:57 PM CST, 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
157 PM MDT Sun Sep 10 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
157 PM MDT Sun Sep 10 2023 /257 PM CDT Sun Sep 10 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop along the Colorado Front Range
and Palmer Divide late this afternoon, tracking east southeast into
portions of eastern Colorado and western Kansas this evening. A few
severe thunderstorms capable of producing large hail and damaging
winds are possible, mainly along and south of Interstate 70 between
4 PM and 9 PM MDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media. We appreciate your reports, thank you!

Vincent

In the hours before

Special weather statement, Sep 10, 2:24 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
324 PM CDT Sun Sep 10 2023

KSZ042-102100-
Wichita KS-
324 PM CDT Sun Sep 10 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WICHITA COUNTY
THROUGH 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Leoti, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3831 10151 3853 10113 3826 10113 3826 10148
TIME...MOT...LOC 2023Z 242DEG 19KT 3828 10136

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wichita

When
September 10, 2:50 PM CST to 2:53 PM CST
Where
Wichita County, 0.51 mi E of Lydia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.279, -101.291

A few one inch hailstones were reported. Hail fell over the location approximately three minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140318.